Alert archive / Hawaii / High Wind Warnings in 2009

High Wind Warning 3, NWS Honolulu, HI

March 15, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 15, 2009, 10:11 AM HST for Hawaii County, Hawaii. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2009, 10:11 AM HST (20:11 UTC)
Expired
Mar 17, 2009, 6:41 AM HST
In force
45 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 152011
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1011 AM HST SUN MAR 15 2009

HIZ028-160400-
/O.UPG.PHFO.WI.Y.0016.000000T0000Z-090316T0400Z/
/O.NEW.PHFO.HW.W.0003.090315T2011Z-090316T2000Z/
BIG ISLAND SUMMITS-
1011 AM HST SUN MAR 15 2009

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST MONDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA HAVE RISEN ABOVE
50 MPH...AND ARE EXPECTED TO REMAIN IN THE 40 TO 60 MPH RANGE INTO
MONDAY MORNING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH WIND WARNING MEANS THAT WINDS AROUND THE SUMMIT AREAS ARE
SUSTAINED IN EXCESS OF 45 MPH OR FREQUENT GUSTS ABOVE 60 MPH ARE
OCCURRING. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL
TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. A HIGH
WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR
OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58
MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HIZ022-160400-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-090316T2000Z/
HALEAKALA SUMMIT-
1011 AM HST SUN MAR 15 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM HST MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 AM HST MONDAY. 

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CRAIG
6 follow-up statements
000 
WWHW70 PHFO 160132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SUN MAR 15 2009

HIZ028-161445-
/O.CON.PHFO.HW.W.0003.000000T0000Z-090316T2000Z/
BIG ISLAND SUMMITS-
332 PM HST SUN MAR 15 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST MONDAY...

SOUTHWEST WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA ARE
EXPECTED TO BE 40 TO 60 MPH INTO MONDAY MORNING. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-161445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090316T2000Z/
HALEAKALA SUMMIT-
332 PM HST SUN MAR 15 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST MONDAY...

WINDS ARE EXPECTED TO BE 30 TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


CRAIG
000 
WWHW70 PHFO 161335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST MON MAR 16 2009

HIZ028-162000-
/O.CON.PHFO.HW.W.0003.000000T0000Z-090316T2000Z/
BIG ISLAND SUMMITS-
335 AM HST MON MAR 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST THIS
MORNING...

SOUTHWEST WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA ARE
EXPECTED TO BE 40 TO 60 MPH THIS MORNING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-162000-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090316T2000Z/
HALEAKALA SUMMIT-
335 AM HST MON MAR 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING...

WINDS ARE EXPECTED TO BE 30 TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
000 
WWHW70 PHFO 161803
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
803 AM HST MON MAR 16 2009

HIZ028-170715-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-090317T1600Z/
BIG ISLAND SUMMITS-
803 AM HST MON MAR 16 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-170715-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-090317T1600Z/
HALEAKALA SUMMIT-
803 AM HST MON MAR 16 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
H LAU
000 
WWHW70 PHFO 170132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST MON MAR 16 2009

HIZ028-171445-
/O.CON.PHFO.HW.W.0003.000000T0000Z-090317T1600Z/
BIG ISLAND SUMMITS-
331 PM HST MON MAR 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-171445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090317T1600Z/
HALEAKALA SUMMIT-
331 PM HST MON MAR 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 171329
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST TUE MAR 17 2009

HIZ028-180230-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-090318T0600Z/
BIG ISLAND SUMMITS-
329 AM HST TUE MAR 17 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM HST THIS EVENING...

WINDS AT THE BIG ISLAND SUMMITS WILL BE 40 TO 50 MPH WITH HIGHER
GUSTS THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-180230-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-090318T0600Z/
HALEAKALA SUMMIT-
329 AM HST TUE MAR 17 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM HST THIS EVENING...

WINDS AT HALEAKALA SUMMIT WILL BE 30 TO 40 MPH WITH HIGHER GUSTS
THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
000 
WWHW70 PHFO 171641
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
641 AM HST TUE MAR 17 2009

HIZ028-171745-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-090318T0600Z/
BIG ISLAND SUMMITS-
641 AM HST TUE MAR 17 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS SPEEDS HAVE DIMINISHED TO BELOW WARNING AND ADVISORY CRITERIA.

$$

HIZ022-171745-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-090318T0600Z/
HALEAKALA SUMMIT-
641 AM HST TUE MAR 17 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA..

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 15, 10:00 AM HST, 11 minutes earlier.

Area forecast discussion, Mar 15, 10:00 AM HST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAR 15 2009

.SYNOPSIS...
A LOW WEST OF KAUAI WILL MOVE TO THE SOUTH AND DISSIPATE BY MONDAY.
UNSETTLED WEATHER WILL CONTINUE MAINLY OVER OAHU AND MAUI COUNTY
THIS MORNING. A TROUGH OF LOW PRESSURE WILL LINGER NEAR THE ISLANDS
THROUGH TUESDAY WITH LAND AND SEA BREEZES BECOMING MORE PRONOUNCED.
THE TRADE WINDS WILL SLOWLY RETURN BEGINNING WEDNESDAY.

&&

.DISCUSSION...
THE LOW THAT BROUGHT LOCALLY HEAVY RAINS TO THE ISLANDS THE LAST
COUPLE OF DAYS HAS ORGANIZED SHOWERS IN THE AREA INTO NE/SW LINES.
THE LINES...PRESENTLY OVER THE KAUAI CHANNEL AND THE MAUI COUNTY
ISLANDS...ARE DRIFTING TO THE EAST WHILE THE SHOWERS WITHIN THE
LINES ARE MOVING TO THE NORTHEAST. THE SHOWERS WILL NOT BE OVER ANY
GIVEN LOCATION FOR VERY LONG...SO SIGNIFICANT FLOODING IS NOT
LIKELY.

THE LOW IS SHEARING...WITH THE UPPER CIRCULATION NORTH OF KAUAI
MOVING TO THE NORTHEAST WHILE THE LOWER CIRCULATION WEST OF KAUAI
MOVING TO THE SOUTH. PRESSURE RISES OVER THE LAST 24 HOURS SUPPORT
THE WEAKENING AND SHEARING OF THE LOW. WITH THE DEPARTURE OF THE
CLOSED LOW ALOFT...THE SURFACE LOW WILL WEAKEN AND OPEN INTO A
TROUGH IN THE NEXT 24 HOURS.

AN UPPER LEVEL TROUGH LEFT IN THE WAKE OF THE DEPARTING LOW ALOFT
MAY SUPPLY ENOUGH INSTABILITY TO KEEP A FEW HEAVY SHOWERS IN THE
AREA FOR THE NEXT FEW DAYS. LOW LEVEL WINDS WILL BECOME LIGHT AND
VARIABLE BY MONDAY AS THE ISLANDS WILL BE SITTING IN A FLAT PRESSURE
GRADIENT WITHIN THE SURFACE TROUGH. WITH THE LIGHT WINDS...AFTERNOON
SHOWERS MAY FORM OVER INTERIOR SECTIONS...SOME OF WHICH MAY BE HEAVY
BECAUSE OF THE PRESENCE OF THE UPPER LEVEL TROUGH.

IT LOOKS LIKE THE TRADE WINDS WILL RETURN ONCE THE SURFACE TROUGH
DISSIPATES ON OR ABOUT WEDNESDAY. ONCE BACK...THE TRADES SHOULD STAY
WITH US THROUGH NEXT WEEKEND.

WINDS AT THE SUMMITS OF HALEAKALA...MAUNA LOA AND MAUNA KEA CONTINUE
TO BE STRONG. MODELS INDICATE THAT THE WINDY CONDITIONS WILL PREVAIL
AT LEAST THROUGH THIS EVENING. DO NOT BE SURPRISED IF THE A WIND
ADVISORY WILL BE EXTENDED ONCE AGAIN FOR THE SUMMITS.

&&

.MARINE...
THE NORTH SWELL CONTINUES TO DECLINE...WITH SURF FALLING BELOW THE
8 FOOT ADVISORY THRESHOLD FOR EAST FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR EAST FACING SHORES WAS CANCELLED AT 9 AM.

WIND ADVISORY UNTIL 6 PM HST SUNDAY FOR HALEAKALA SUMMIT-BIG
ISLAND SUMMITS.

&&

CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:49 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 15, 3:19 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

High Wind Warnings in Hawaii, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.